Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 46, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 9, 2004, 7:11 PM EDT for Robeson County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 7:11 PM EDT (23:11 UTC)
- Expired
- Jul 9, 2004, 7:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 96 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 092311 SVRILM NCC155-092345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 710 PM EDT FRI JUL 9 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 745 PM EDT * AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED NEAR PEMBROKE...OR 12 MILES WEST OF LUMBERTON...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PURVIS AROUND 715 PM... RAYNHAM AROUND 730 PM... FAIRMONT AROUND 745 PM... MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3464 7897 3477 7923 3463 7944 3443 7911 $$ RALF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:50 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 9, 2:50 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 250 PM EDT FRI JUL 9 2004 .SHORT TERM (THROUGH SUN)... CONVECTION HAS FIRED UP SINCE 17Z OR SO ALONG THE SEA BREEZE...AND ANOTHER BOUNDARY DRAPED ROUGHLY ALONG HIGHWAY 76. IF YESTERDAY IS ANY INDICATION...TS ACTIVITY SHOULD WIND DOWN AROUND 00Z...OR SHORTLY AFTER. UNTIL THEN THE MAIN ISSUE WILL BE EXCESSIVE RAINFALL AND POSSIBLY PULSE-TYPE SVR WIND. UPPER RIDGE AXIS WILL SLOWLY MOVE WEST ACROSS THE AREA DURING THE WEEKEND...WITH THE HIGHEST HEIGHTS PROGGED FOR SAT. HOWEVER THE ATMOSPHERE REMAINS PLENTY UNSTABLE...AND STILL WEAKLY CAPPED. SAT THE BEST SHOT AT A DRY DAY...BUT IT STILL MERITS A 20 POP IN THE AFTERNOON AND EVENING. WILL ALSO BE THE HOTTEST DAY WITH SOLID MID 90S FOR MAX TEMPS...AND WILL HEADLINE HEAT INDICES BETWEEN 100 AND 105. AGAIN I EXPECT THE HIGHEST HEAT INDEX VALUES ON THE BEACHES...WHERE THE SEA BREEZE WILL PUSH DEWPOINTS WELL INTO THE UPPER 70S. WITH RIDGE AXIS TO THE WEST OF US...SUN LOOKS LIKE MORE OF A NW FLOW DAY. WILL GO A COUPLE DEGREES COOLER THAN SAT...AND A 30 POP FOR DIURNAL ACTIVITY. MIN TEMPS CLOSE TO PERSISTENCE THROUGH THE PERIOD. && .LONG TERM (SUN NIGHT THROUGH FRI)... BERMUDA HIGH PRESSURE TO CONTINUE THROUGH THE WEEK...BUT WEAKNESS IN THE UPPER RIDGE WILL KEEP THINGS JUST UNSETTLED ENOUGH TO MERIT LOW CHANCE POPS EACH AFTERNOON AND EVENING. TEMPS ABOVE CLIMO EACH DAY...EXCEPT FOR FRI WHEN THE GFS SHOWS MORE EAST COAST TROFINESS...AND A GLIMMER OF HOPE FOR A COLD FRONT TO MOVE INTO THE AREA. && .MARINE... COASTALS WILL STAY UNDER A WEAK GRADIENT THROUGH THE PERIOD. EXPECT THE FLOW TO BE GENERALLY LIGHT AND SOUTHWESTERLY AS A TROF MEANDERS JUST NORTH OR POSSIBLY OVER THE WATERS. WITH LIGHT WINDS SEAS WILL STAY LESS THAN 3 FT THROUGH THE PERIOD. WINDS SW AT 12 KTS WITH SEAS OF 2 TO 3 FT OUT AT 41013 THIS AFTERNOON. && .AVIATION... TEMPORARY IFR CONDITIONS FOR MAINLY THE COASTAL STATIONS UNDER MODERATE TO STRONG CONVECTION THAT HAS DEVELOPED ALONG THE SEA BREEZE FRONT. CONVECTION DYING OFF AROUND SUNSET. FOG OR HAZE TOWARDS MORNING FOR PATCHY MVFR CONDITIONS. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && .ILM FORECAST TEAM... SHORT TERM/LONG TERM...RAS MARINE/AVIATION...REK
Hazardous weather outlook, Jul 9, 5:31 AM EDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 531 AM EDT FRI JUL 9 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091531- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 531 AM EDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY HOT AND MUGGY CONDITIONS WILL CONTINUE TODAY. THE HEAT INDEX IS EXPECTED TO RANGE FROM 100 TO 105 THIS AFTERNOON. OTHERWISE... WIDELY SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP. A FEW OF THESE STORMS MAY BE STRONG WITH SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS IN EXCESS OF 35 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HEAT WILL CONTINUE SATURDAY WITH HEAT INDICES EXPECTED TO BE AROUND 105. OTHERWISE...NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SRP
In the hours before
Local storm report, Jul 9, 3:43 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
343 PM EDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG MURRAYSVILLE 34.30N 77.85W
07/09/2004 NEW HANOVER NC OTHER FEDERAL
PINE TREES DOWN.
&&
RASLocal storm report, Jul 9, 4:48 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
448 PM EDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HIGH GUST WINDS RIEGLEWOOD 34.33N 78.22W
07/09/2004 60 MPH COLUMBUS NC FIRE DEPT/RESCUE
COLUMBUS COUNTY 911 REPORTED
&&
JANLocal storm report, Jul 9, 6:29 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
629 PM EDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG FLORENCE 34.20N 79.76W
07/09/2004 FLORENCE SC FIRE DEPT/RESCUE
ROOF OFF MOBILE HOME, TREES AND WIRES DOWN, POWER OUT,
HAIL REPORTED
&&
JANSpecial weather statement, Jul 9, 6:41 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 641 PM EDT FRI JUL 9 2004 SCZ023-032-039-092345- DARLINGTON SC-FLORENCE SC-WILLIAMSBURG SC- 641 PM EDT FRI JUL 9 2004 ...STRONG THUNDERSTORMS WERE AFFECTING FLORENCE...SOUTHWEST DARLINGTON AND NORTHERN WILLIAMSBURG COUNTIES... THUNDERSTORMS WILL AFFECT LAMAR...CARTERSVILLE...SARDIS...OLANTA...AND LAKE CITY THROUGH 745 PM. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...WIND GUSTS OF 25 TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM 49
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:48 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 27 min |
| Jul 9, 4:22 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.